Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Kansas City, MO

February 28, 2017Henry County, Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Feb 28, 2017, 11:14 PM CST for Henry County, Pettis County, Missouri. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 11:14 PM CST (05:14 UTC)
Expired
Feb 28, 2017, 11:45 PM CST
In force
31 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Henry County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 11:24 PM CSTHAIL 0.57 Ese Hughesville, MOPEA TO HALF INCH SIZE HAIL 7 MILES NORTH OF KDMO.
Feb 28, 11:30 PM CSTHAIL 0.885 S Tightwad, MO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 6:23 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

188 
WUUS53 KEAX 010514
SVREAX
MOC083-159-010545-
/O.NEW.KEAX.SV.W.0018.170301T0514Z-170301T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1114 PM CST TUE FEB 28 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Eastern Henry County in west central Missouri...
  Pettis County in central Missouri...

* Until 1145 PM CST

* At 1114 PM CST, severe thunderstorms were located along a line
  extending from near La Monte to near Windsor to Deepwater, moving
  east at 50 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Sedalia, Clinton, Windsor, La Monte, Smithton, Green Ridge,
  Calhoun, Deepwater, Coal, Brownington, Tightwad and Sedalia
  Memorial Arpt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CST for central and
west central Missouri.

LAT...LON 3821 9388 3856 9365 3856 9351 3878 9350
      3883 9306 3853 9307 3854 9328 3851 9330
      3851 9351 3821 9352
TIME...MOT...LOC 0514Z 263DEG 45KT 3872 9337 3850 9343 3827 9375 

HAIL...1.00IN
WIND...<50MPH
 
$$

Leighton
2 follow-up statements
229 
WWUS53 KEAX 010531
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1131 PM CST TUE FEB 28 2017

MOC083-159-010545-
/O.CON.KEAX.SV.W.0018.000000T0000Z-170301T0545Z/
Henry MO-Pettis MO-
1131 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CST
FOR SOUTHEASTERN HENRY AND SOUTHERN PETTIS COUNTIES...

At 1131 PM CST, severe thunderstorms were located along a line
extending from near Smithton to near Cole Camp to 8 miles northwest
of Warsaw, moving east at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Sedalia, Clinton, Smithton, Calhoun, Deepwater, Coal, Brownington,
Tightwad and Sedalia Memorial Arpt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CST for central and
west central Missouri.

LAT...LON 3841 9375 3852 9350 3881 9320 3883 9306
      3853 9307 3854 9328 3851 9330 3851 9351
      3821 9352 3821 9388
TIME...MOT...LOC 0531Z 263DEG 45KT 3874 9314 3852 9320 3829 9352 

HAIL...1.00IN
WIND...<50MPH
 
$$

Leighton
577 
WWUS53 KEAX 010544
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1144 PM CST TUE FEB 28 2017

MOC083-159-010554-
/O.EXP.KEAX.SV.W.0018.000000T0000Z-170301T0545Z/
Henry MO-Pettis MO-
1144 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY AND
SOUTHERN PETTIS COUNTIES WILL EXPIRE AT 1145 PM CST...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

A tornado watch remains in effect until 100 AM CST for central and
west central Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pleasant Hill.

LAT...LON 3841 9375 3852 9350 3881 9320 3883 9306
      3853 9307 3854 9328 3851 9330 3851 9351
      3821 9352 3821 9388
TIME...MOT...LOC 0544Z 263DEG 45KT 3876 9295 3854 9301 3831 9333 

$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:09 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Feb 28, 5:09 PM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
509 PM CST Tue Feb 28 2017

.Discussion...
Issued at 339 PM CST TUE FEB 28 2017

There is a lot of activity going on over the next 12 hours with
several different weather issues to look at, though we will start by
looking at the big picture across the Nation. Water vapor imagery
shows a large trough moving east across the Rocky mountains, which
has helped focus a plumb of Pacific moisture across the Southern and
Central Plains within a southwest flow. Closer to the surface, a
cold front is slowly sagging south today as the associated surface
low shifts northeast into Iowa. Currently, the front is in the far
northwest corner of Missouri; roughly around Maryville. The front is
not expected to push southeast very fast this afternoon or this
evening as the flow at the surface and aloft is parallel to the
boundary.

For today...severe weather threat...will focus on the areas along
and ahead of the cold front as it settles southeast late this
afternoon and this evening. Currently, the instability ahead of the
front (MUCAPE values > 500 J/KG) is well removed from the front;
currently analyzed across east central Kansas into northeast
Missouri. As a result, activity is bubbling up across southern
Missouri in an uncapped environment. Shear along the front, back in
our area, is very strong, with 0-6KM shear values of 60+ knots from
the southwest. This late in the day, and given the cloud cover,
thoughts are that instability along the front will remain rather
limited in our portion of Kansas and Missouri; which points at a
limited, but not zero, potential for severe storms late this
afternoon and this evening.

As for the modes of severe weather, with the flow parallel to the
front, large hail and strong damaging winds are the primary hazards
that will accompany storms in our area tonight. However, the
potential is there for storms to develop a quick tornado spin up on
the leading edge of the advancing storms due to QLCS processes,
though this threat looks higher the farther into eastern and
southern Missouri you move. We expect storms to start bubbling up on
the southern side of Kansas City and along a line northeast towards
Macon between 5 and 7 PM this eveing, which is when we think the low
level jet with ramp up; resulting in a window for severe storms this
evening as a quick shot elevated instability advects north.
Otherwise, given the speed with which the front will settle this
evening, the threat of strong to severe storms should end in our
forecast area before midnight.

For today...issues other than severe weather...strong winds
ahead of the frontal boundary have already resulted in near to wind
advisory criteria in areas from southern Kansas City east into
central Missouri. Expect the winds to decouple and ease up a little
as the sunsets this evening. Thus will be allowing the short lived
wind advisory to expire at 6 PM this evening. Additionally, there
was some fire weather concerns for the rest of the afternoon hours
due to the potential for dry air to mix down to the surface along
with the strong winds. However, humidity values have not dropped that
much, therefore will cancel the fire warning early.

Otherwise, expect cooler temperatures to prevail through the rest of
the work week as a northwest flow persists aloft allowing cool air
to ooze across the Plains. Next chance for rain looks to be late
Sunday into Monday.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 503 PM CST TUE FEB 28 2017

Southwest winds will quickly turn northwesterly behind the passage
of a cold front during the early evening hours. While thunderstorm
development is still on track along the frontal boundary, storms
look to remain south of the terminals through the evening. Thus,
have included VCTS transitioning to VCSH as instability decreases
tonight. A brief window of MVFR ceilings is possible behind the
boundary, though this stratus layer should quickly erode as dry
air filters into the area behind the front, in addition to
increased mixing by the mid morning Wednesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 6 PM CST this evening for KSZ057-060.

MO...Wind Advisory until 6 PM CST this evening for MOZ025-032-033-
     038>040-043>046-053-054.

&&

Discussion...Cutter
Aviation...Welsh
Hazardous weather outlook, Feb 28, 5:33 AM CST, 17 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
533 AM CST Tue Feb 28 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011145-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
533 AM CST Tue Feb 28 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Heightened fire weather concerns exist for this afternoon as gusty
winds combine with dry conditions. For this evening into tonight,
thunderstorms may develop along and ahead of a cold front with some
storms potentially becoming strong to severe. Primary hazards with
any stronger storm that develops will be gusty to damaging winds and
hail.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

In the hours before

Local storm report, Feb 28, 10:42 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1042 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             CHILHOWEE               38.59N 93.86W
02/28/2017  M1.00 INCH       JOHNSON            MO   PUBLIC

            REPORT OF HAIL RANGING IN SIZE FROM DIMES TO
            NICKELS TO QUARTERS.

&&

LG
Special weather statement, Feb 28, 10:48 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1048 PM CST TUE FEB 28 2017

MOZ045-010515-
Pettis MO-
1048 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PETTIS COUNTY UNTIL 1115
PM CST...

At 1047 PM CST, Doppler radar was tracking a strong thunderstorm over
Green Ridge, or near Windsor, moving east at 60 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Sedalia, Windsor, Smithton and Green Ridge.

A tornado watch remains in effect until 100 AM CST for central and
west central Missouri.

LAT...LON 3851 9351 3852 9352 3868 9350 3869 9306
      3853 9307 3854 9328 3851 9329
TIME...MOT...LOC 0447Z 256DEG 53KT 3858 9342

CDB
Local storm report, Feb 28, 10:51 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             5 N GREEN RIDGE         38.69N 93.41W
02/28/2017  M1.25 INCH       PETTIS             MO   PUBLIC

            REPORT VIA TWITTER OF HAIL SLIGHTLY LARGER
            THAN QUARTER.

&&

LG
Local storm report, Feb 28, 11:02 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1102 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             1 ESE SEDALIA MEMORIAL  38.70N 93.15W
02/28/2017  M0.75 INCH       PETTIS             MO   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL REPORTED 2 TO 4 MILES
            EAST OF SEDALIA.

&&

LG
Local storm report, Feb 28, 11:08 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1108 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             2 SE SEDALIA MEMORIAL A 38.69N 93.15W
02/28/2017  U1.00 INCH       PETTIS             MO   TRAINED SPOTTER

            .

&&

NWS KANSAS CITY/PLEASANT HILL MO
IRIS SYSTEM
Local storm report, Feb 28, 11:14 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1114 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     HAIL             GREEN RIDGE             38.62N 93.41W
02/28/2017  M1.00 INCH       PETTIS             MO   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED IN GREEN RIDGE.

&&

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:16 PM CSTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray25 min
Feb 28, 6:30 PM CSTSpecial Weather StatementEAXRay30 min
Feb 28, 6:37 PM CSTSevere Thunderstorm WarningEAXCarroll, Chariton, Lafayette, Saline38 min
Feb 28, 7:11 PM CSTSevere Thunderstorm WarningEAXChariton, Howard, Randolph, Saline51 min
Feb 28, 7:39 PM CSTSpecial Weather StatementEAXJohnson36 min
Feb 28, 7:49 PM CSTSpecial Weather StatementEAXCass26 min
Feb 28, 7:52 PM CSTSevere Thunderstorm WarningEAXJohnson, Lafayette23 min
Feb 28, 8:13 PM CSTSevere Thunderstorm WarningEAXLafayette, Saline15 min
Feb 28, 8:46 PM CSTSevere Thunderstorm WarningEAXBates, Cass29 min
Feb 28, 8:51 PM CSTSevere Thunderstorm WarningEAXCass, Johnson24 min
Feb 28, 9:10 PM CSTSevere Thunderstorm WarningEAXBates, Cass, Johnson35 min
Feb 28, 9:22 PM CSTSevere Thunderstorm WarningEAXJohnson23 min
Feb 28, 9:31 PM CSTSevere Thunderstorm WarningEAXCass, Henry, Johnson29 min
Feb 28, 9:44 PM CSTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson46 min
Feb 28, 9:46 PM CSTSevere Thunderstorm WarningEAXJohnson, Pettis44 min
Feb 28, 9:48 PM CSTSevere Thunderstorm WarningEAXBates42 min
Feb 28, 9:57 PM CSTSevere Thunderstorm WarningEAXHenry, Johnson48 min
Feb 28, 10:24 PM CSTSevere Thunderstorm WarningEAXBates, Cass, Henry36 min
Feb 28, 10:31 PM CSTSpecial Weather StatementEAXCooper29 min
Feb 28, 10:39 PM CSTSevere Thunderstorm WarningEAXCooper, Pettis51 min
Feb 28, 10:48 PM CSTSpecial Weather StatementEAXPettis27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.